Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 282, NWS Mobile, AL

September 20, 2009Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 20, 2009, 3:11 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2009, 3:11 PM CDT (20:11 UTC)
Expired
Sep 20, 2009, 4:00 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 202011
SVRMOB
ALC013-041-202100-
/O.NEW.KMOB.SV.W.0282.090920T2011Z-090920T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LUVERNE...

* UNTIL 400 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED ON RADAR A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH.  THESE
  STORMS WERE ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF SAUCER TO
  3 MILES EAST OF OAKY STREAK...OR ALONG A LINE EXTENDING FROM 25
  MILES NORTH OF EVERGREEN TO 17 MILES SOUTHWEST OF LUVERNE...AND
  MOVING NORTHEAST AT 20 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  WALD AND PIGEON CREEK BY 320 PM CDT...
  I65 AND AL 10 BY 330 PM CDT...
  I65 AND AL 185 AND GREENVILLE BY 335 PM CDT...
  RUTLEDGE AND LUVERNE BY 350 PM CDT...
  HONORAVILLE BY 355 PM CDT...


DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE
LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY
OR A ROOM SUCH AS A CLOSET OR BATHROOM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.  
REMEMBER THAT IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.


TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3153 8648 3180 8691 3198 8666 3198 8644
      3183 8619 3181 8620 3180 8615 3179 8614
      3172 8614
TIME...MOT...LOC 2009Z 233DEG 19KT 3178 8681 3160 8650

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:51 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 20, 12:51 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CDT SUN SEP 20 2009

.AVIATION FOR 20/18Z...SCATTERED SHOWERS AND THUNDERSTORMS WILL
BECOME MORE NUMEROUS INLAND THIS AFTERNOON. MVFR TO LIFR CONDITIONS
WITH LIFR MORE LIKELY IN THUNDERSTORMS. IFR CONDITIONS SHOULD BE
SHORT LIVED AND OCCUR WITH THE HEAVIEST RAIN CORES ALTHOUGH MVFR
CONDITIONS MAY SURROUND THE LIGHTER PRECIP AREAS. A FEW PATCHES OF
IFR OR MVFR IN MIST MONDAY MORNING ESPECIALLY AROUND DEPRESSIONS AND
NEAR RIVER BOTTOMS. /77

*******************************PREVIOUS***************************

.SHORT TERM [TODAY AND TONIGHT]...WEAK SURFACE LOW WITH ASSOCIATED
WEAK TROUGH REMAINS TO THE WEST OF THE FORECAST AREA...ACROSS THE
LOUISIANA AND MISSISSIPPI BORDER. SURFACE LOW WILL MOVE NORTH AS
UPPER LOW WEAKENS AND UPPER FLOW BECOMES SOUTHWEST. THIS KEEPS
FORECAST AREA IN A CONTINUED MOIST SOUTHERLY FLOW TODAY BUT WITH
LESS SUPPORT FOR SHOWERS AND THUNDERSTORMS. POPS HAVE FINALLY
DROPPED BELOW 50 PERCENT OVER THE SOUTHERN ZONES BUT REMAIN SLIGHTLY
HIGHER TO THE NORTH. EVEN WITH THE SLIGHTLY LOWER CHANCES THERE WILL
CONTINUE TO BE A RISK OF LOCALLY HEAVY RAIN IN ISOLATED SPOTS...MORE
PROBABLE OVER THE NORTHERN SECTIONS OR EVEN NORTH OF THE FORECAST
AREA. SCATTERED SHOWERS MOSTLY OVER THE MARINE AREA A FEW HOURS
BEFORE SUNRISE WILL DOT THE COASTAL AREAS EARLY THIS MORNING AS THEY
HAVE THE PAST SEVERAL DAYS. TEMPERATURES A FEW DEGREES ABOVE NORMAL
FOR THIS AFTERNOON'S HIGH AND AROUND 6 DEGREES ABOVE NORMAL FOR
TONIGHTS LOW. /11

.LONG TERM [MONDAY THROUGH SATURDAY]...THERE IS BETTER CONSENSUS
AMONG THE SPECTRAL MODELS INDICATING THAT UPPER LEVEL ENERGY DIVING
SOUTHEAST THROUGH THE PACIFIC NORTHWEST WILL EVOLVE INTO A LARGE
CUTOFF LOW OVER THE CENTRAL PLAINS AS WE ENTER THE FIRST HALF OF THE
WEEK. THE CUTOFF LOW ACTS TO CAUSE DOWNSTREAM UPPER RIDGE TO BECOME
MORE AMPLIFIED OVER THE SOUTHEAST AND INTO THE GULF BY TUESDAY AND
ESPECIALLY WEDNESDAY. AS THE UPPER RIDGE BUILDS AND EXPANDS
SOUTHWESTWARD AND SOUTH...THE BEST DEEP LAYER MOISTURE AXIS LOOKS TO
BECOME MORE ALIGNED FROM THE TEXAS COAST...NORTHEAST THROUGH
LOUISIANA AND INTO CENTRAL MISSISSIPPI. THIS APPEARS TO BE WHERE THE
HIGHEST CHANCES OF RAIN WILL BE. AFTER MONDAY...OUT OF RESPECT FOR A
WESTWARD PROPAGATING WEAK EASTERLY WAVE OVER THE GULF...WE WILL STILL
HAVE CHANCES OF SHWRS/TSTMS GOING IN THE FORECAST...BUT WILL NOT GO
ANY HIGHER THAN 50% DAYTIME CHANCES...GIVEN UPPER RIDGE/SUBSIDENCE
BEING BETTER ESTABLISHED TUE THRU SAT. IT WILL BE A BATTLE...BETWEEN
THE LOWER LEVEL EASTERLIES AND UPPER RIDGE...WHICH WILL DETERMINE HOW
POP/WX PLAYS OUT THROUGH THE WEEK. LITTLE CHANGE IN TEMPERATURES. /10

&&

.AVIATION FOR 20/12Z...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL DOT THE AREA AT SUNRISE...MORE NUMEROUS NEAR THE COAST EARLY
THIS MORNING THEN MORE NUMEROUS INLAND LATER IN THE DAY. MVFR TO
LIFR CONDITIONS WITH THE LIFR MORE LIKELY IN THUNDERSTORMS. IFR
CONDITIONS SHOULD BE SHORT LIVED AND OCCUR WITH THE HEAVIEST RAIN
CORES ALTHOUGH MVFR CONDITIONS MAY SURROUND THE SHOWERS. A FEW
PATCHES OF IFR IN FOG THIS MORNING BETWEEN NOW AND SUNRISE WILL
AFFECT THE USUAL PLACES. /11

&&

.MARINE...WINDS OVER THE MARINE AREA TO REMAIN GENERALLY AROUND 10
KNOTS FROM THE SOUTH AND SOUTHEAST AS THE WEAK SURFACE LOW DRIFTS
OFF TO THE NORTH AND A SURFACE RIDGE BEGINS TO BUILD SOUTHWEST
ACROSS THE NORTHERN GULF WATERS. A WEAKENING EASTERLY WAVE MOVING
ACROSS FLORIDA ON TUESDAY WILL SEND THE WINDS MORE EASTERLY AND THEN
NORTHEAST BY MID WEEK AS THE WAVE DISSIPATES AND HIGH PRESSURE
BEGINS TO NOSE DOWN FROM THE MID ATLANTIC.  WAVE HEIGHTS MOSTLY 1 TO
2 FEET THROUGH THE FORECAST PERIOD. SCATTERED TO ISOLATED SHOWERS
AND THUNDERSTORMS TO CONTINUE OVER THE MARINE AREA. /11

&&

.FIRE WEATHER...NO HEADLINES IN THE NEAR TERM. STORMS AND ASSOCIATED
LIGHTNING HAZARDS WILL IMPACT AGENCIES DOING ANY OUTDOOR WORK/FIRE
PLANNING INITIATIVES. LOWEST HUMIDITY REMAINS WELL ABOVE CRITICAL
LEVELS WITH DAYTIME DISPERSION BEING FAIR TO AVERAGE. PATCHY FOG
POSSIBLE TONIGHT IN SOME AREAS AS DISPERSION BECOMES POOR. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      87  74  88  73 /  50  20  50  30
PENSACOLA   87  75  88  74 /  40  20  40  20
DESTIN      86  77  88  75 /  40  20  40  20
EVERGREEN   86  70  88  68 /  50  30  60  30
WAYNESBORO  86  70  88  69 /  50  30  60  40
CAMDEN      86  70  88  69 /  50  40  60  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 20, 6:00 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN SEP 20 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-211200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHERLY OVER THE
AREA AGAIN TODAY.  A FEW SHOWERS AND STORMS CAPABLE OF PRODUCING
BRIEF HEAVY RAIN...SUFFICIENT FOR A QUICK INCH OR MORE OR RAIN THAT
MAY CAUSE LOCALIZED PONDING OF WATER IN LOW PLACES AND POOR DRAINAGE
AREAS.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK...MAINLY EARLY MORNINGS TO EARLY EVENINGS. ISOLATED POCKETS OF
HEAVY RAIN WILL CONTINUE TO BE A POSSIBILITY WITH THE RISK FOR
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...BOTH IN
RURAL SETTINGS AND URBAN AREAS.  .

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.

In the hours before

Special weather statement, Sep 20, 12:32 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT SUN SEP 20 2009

ALZ053-055-201815-
MONROE-CLARKE-
1232 PM CDT SUN SEP 20 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONROE AND EXTREME
EASTERN CLARKE COUNTIES...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF MANISTEE...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PERDUE HILL...CLAIBORNE...FINCHBURG...FOUNTAIN...KEITH AND FRANKLIN
THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Sep 20, 1:55 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
155 PM CDT SUN SEP 20 2009

ALZ062-FLZ001-003-201945-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-
155 PM CDT SUN SEP 20 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN...ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
STRONG THUNDERSTORM 3 MILES WEST OF BAY SPRINGS...MOVING NORTHEAST
AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALNUT HILL...OAK GROVE AND BRATT THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 4 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:27 AM CDTSpecial Marine WarningMOB21 min
Sep 20, 11:08 AM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Monroe112 min
Sep 20, 2:23 PM CDTAreal Flood AdvisoryMOBBaldwin112 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.